Arizona, 2011

Drought in Arizona, November 1 to 30, 2011

November 1 to 30, 2011 · NWS TWC · 14 events in 14 counties and zones

Extreme drought conditions continued across southern Arizona in November.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Extreme drought conditions continued across southern Arizona in November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Oct 31, 9:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 31, 9:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 PM MST MON OCT 31 2011

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BRING WARM AND DRY CONDITIONS
THROUGH TUESDAY. STORM SYSTEMS PASSING NORTH OF THE AREA WILL THEN
CAUSE GUSTY WINDS AT TIMES AND A COOLING TREND THE SECOND HALF OF
THE WEEK...ESPECIALLY FRIDAY AND SATURDAY. ONE OF THOSE SYSTEM COULD
DIG DEEP ENOUGH NEXT WEEKEND FOR SIGNIFICANTLY COOLER AIR AND A
CHANCE OF SHOWERS.

&&

.DISCUSSION...DRY WESTERLY FLOW ALOFT ALLOWED FOR MOSTLY CLEAR SKIES
AND ABOVE NORMAL TEMPERATURES ACROSS SOUTHERN ARIZONA TODAY. VALLEY
LOCATIONS REACHED INTO THE MID 80S TO 90 DEGS WITH DEWPOINTS RANGING
FROM THE UPPER TEENS TO UPPER 20S. CURRENT TEMPERATURES RUNNING
ABOUT 1 TO 3 DEGS WARMER THAN 24 HOURS AGO. WITH CLEAR SKIES AND
GREAT OVERNIGHT RADIATIONAL COOLING...LOWS WILL BE COMPARABLE TO 24
HOURS AGO.

FIRST OF A SERIES OF SHORTWAVES TO TRACK THROUGH THE WESTERN STATES
WILL IMPACT SOUTHERN ARIZONA TOMORROW. ONLY IMPACTS TOMORROW WILL BE
A FEW HIGH CLOUDS...SLIGHTLY COOLER TEMPERATURES AND SOUTHWEST WINDS
OF 10 TO 15 MPH. THE HIGHER TERRAIN COULD SEE WIND GUSTS UP TO 25
MPH. DAYTIME TEMPERATURES ON TUESDAY WILL BE ABOUT 3-5 DEGS COOLER
THAN TODAY.

STRONGER SYSTEM TO IMPACT THE REGION ON FRIDAY BRINGING STRONG
SOUTHWEST WINDS...MUCH COOLER TEMPERATURES...AREAS OF BLOWING DUST
AND A CHANCE OF SHOWERS. ANOTHER SYSTEM COULD IMPACT THE REGION AS
EARLY AS THE BEGINNING OF NEXT WEEK.

CURRENT FORECAST PACKAGE LINES UP WITH LATEST MODEL GUIDANCE...SO
NO CHANGES MADE ATTM.

&&

.AVIATION...CLR SKIES WITH SFC WINDS LESS THAN 10 KNTS THROUGH 12Z
TUESDAY. THEREAFTER...FEW-SCT HIGH CLOUDS AOA 20K FT AGL AND SWLY
WINDS 5-10 KNTS WITH GUSTS UP TO 20 KTS THROUGH 02/00. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS FOR THE SHORT TERM. A
COUPLE OF WEATHER SYSTEMS MOVING THROUGH THE ROCKIES WILL BRING
GUSTY WINDS THE SECOND HALF OF THE WEEK...ALONG WITH COOLER
TEMPERATURES. WINDS WILL BE GUSTY TOMORROW AFTERNOON MOST
AREAS...WEDNESDAY FAR EASTERN SECTIONS...THEN MUCH STRONGER FRIDAY.
LOCATIONS EAST OF TUCSON WILL SEE WIND SPEEDS MEETING CRITICAL FIRE
WEATHER THRESHOLDS AND WHILE CONDITIONS ARE EXPECTED TO REMAIN
DRY... RH VALUES ARE EXPECTED TO REMAIN JUST ABOVE THE CRITICAL 15
PCT THRESHOLD. DEPENDING ON FORECAST VARIANCES...CREWS PLANNING TO
BE IN THE FIELD FRIDAY SHOULD MONITOR FORECASTS...AS ADDITIONAL
PRODUCTS MAY BE NEEDED/ISSUED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MINNICK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 31, 3:19 PM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST MON OCT 31 2011

AZZ501>515-012230-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
319 PM MST MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG LOW PRESSURE PASSING THROUGH ARIZONA FRIDAY WILL LEAD TO
STRONG...GUSTY WINDS RANGING BETWEEN 20 TO 30 MPH WITH GUSTS
EXCEEDING 40 MPH. THIS MAY RESULT IN AREAS OF BLOWING DUST...WHICH
MAY REDUCE VISIBILITIES IN DUST PRONE AREAS. ALSO...THESE WINDS
COUPLED WITH DRY CONDITIONS OVER MUCH OF THE AREA WILL APPROACH
CRITICAL FIRE WEATHER THRESHOLDS. IN THE WAKE OF THIS
LOW...AFTERNOON HIGH TEMPERATURES SATURDAY ARE EXPECTED TO BE 15
TO 20 DEGREES COLDER THAN HIGH TEMPERATURES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Upper Santa Cruz River and Altar Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Tucson Metro Area

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, South Central Pinal County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
South Central Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Southeast Pinal County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Other Federal Agency
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Upper San Pedro River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Eastern Cochise County Below 5000 Feet

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Upper Gila River and Aravaipa Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, White Mountains of Graham and Greenlee Counties

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Other Federal Agency
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Galiuro and Pinaleno Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Chiricahua Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Santa Catalina and Rincon Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

Drought, Baboquivari Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Baboquivari Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

After a dry October, D3 (extreme) drought conditions spread across much of southern Arizona to begin November. That marked an increase from 13.88% of the state to 28.59% under D3 conditions. That's the largest total area for D3 conditions since the drought began last winter. There was some relief the first half of the month with a couple of storm systems bringing very beneficial rainfall. Tucson and Douglas ended the month with above normal rainfall, but a majority of southern Arizona ended below normal, including the White Mountain region. Though shower activity in November brought temporary relief, the Arizona State Climatology Office reported that it was too late in the season to help range conditions impacted by the spotty rainfall and hot conditions from the past summer. The light nature of the rainfall also did very little to help rangeland water resources, including ponds and streams. However, rainfall will help winter annuals and crops.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354087, 354741, 354742, 354743, 354744, 354745, 354746, 354747, 354748, 354749, 354750, 354751, 354752, 354753.